MAUDE Adverse Event Report: ABAXIS, INC. PICCOLO XPRESS CHEMISTRY ANALYZER

ABAXIS, INC. PICCOLO XPRESS CHEMISTRY ANALYZER
Catalog Number 1100-0000
Medical Device Problem Code Low Readings (2460)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 11/10/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The patient was discharged to follow up with their provider.The end user could not provide details regarding the treatment administered and its timing.They were not directly involved with the patient and do not have access to this information.A follow-up report will be submitted upon completion of the investigation.It is unknown whether the end user will return their instrument for evaluation.
 
Event or Problem Description
10nov2025: zoetis union city technical support received a call from a healthcare professional reporting an unexpected low potassium (k+) result using the piccolo xpress analyzer, serial number (b)(6), and the piccolo basic metabolic panel (bmp), lots 5235aa3,5182ab1, and piccolo comprehensive metabolic panel (cmp) lot 5301bc0.The patient was treated.The customer expressed concern about the accuracy of the piccolo xpress analyzer sn (b)(6) after comparing potassium (k+) results from the same sample run on their second piccolo xpress analyzer (b)(6) using the piccolo cmp panel, lot 5301bc01.The expectation was that both the bmp panel and the comparison cmp panel would yield similar potassium results.Chem high/low: low error codes: chem k+ | k+ problem or question.
 
Additional Manufacturer Narrative
During troubleshooting, the technical service representative sent new pipettes to the customer to ensure that calibrated pipettes are being used during sample handling.The analyzer was returned for investigation without the compact flash (cf) card.As a result, instrument details and configuration data were unavailable, and a pre-evaluation chemistry test could not be done due to the absence of baseline results for comparison.A new cf card was installed to verify basic mechanical operation.The optics assembly failed due to crosstalk at the 550 nm filter channel, a condition that can be attributed to inconsistent chemistry results.The main optics assembly was replaced, and the analyzer was cleaned.All required functional testing was performed.The analyzer passed bi-level and verification sample chemistry tests post repairs.The failed optics assembly and contamination (blood spatter in the disc drawer) likely contributed to the inconsistent chemistry.Low potassium results may be due to improper sample handling, a contaminated analyzer, or unknown interferences in the whole blood sample.Additionally, the patient's medical history is unknown.The customer has received the analyzer back with no further concerns.A review of the batch record showed no unacceptable potassium readings during manufacturing, and the piccolo bmp panel 5235aa3 met all release criteria with no deviations.A review of the complaint data showed that 5 rotors from this lot, all from this clinic, were reported for low potassium out of (b)(4) rotors shipped, for a complaint rate of (b)(4).There has been no observed trend in low potassium over the last 12 months ending in nov 2025, and no reported patient impact contributing or resulting in injury or hospitalization.

Brand Name
PICCOLO XPRESS CHEMISTRY ANALYZER
Common Device Name
PICCOLO XPRESS CHEMISTRY ANALYZER
Manufacturer (Section D)
ABAXIS, INC.
3240 whipple road
union city CA 94587
Manufacturer (Section G)
ABAXIS, INC.
3240 whipple road
union city CA 94587 1217
Manufacturer Contact
tracy morton
3240 whipple road
union city, CA 94587-1217
MDR Report Key23746610
Report Number2939693-2025-00007
Device Sequence Number5904417
Product Code JJG
UDI-Device IdentifierEABA110000001
UDI-Public+EABA110000001/16D20231101Q
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K934592
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1100-0000
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/10/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/08/2025
Supplement Report FDA Received Date03/26/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age18 YR
Patient SexFemale